[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.198.71. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1986

Erythromycin Ototoxicity and Acute Psychotic Reaction in Cancer Patients With Hepatic Dysfunction

Author Affiliations

From the College of Pharmacy and Allied Health Professions (Dr Umstead) and School of Medicine (Dr Neumann), Wayne State University, Detroit, and the Departments of Pharmacy (Dr Umstead) and Medicine (Dr Neumann), William Beaumont Hospital, Royal Oak, Mich.

Arch Intern Med. 1986;146(5):897-899. doi:10.1001/archinte.1986.00360170099016
Abstract

• Two cases of severe hearing loss due to Intravenous administration of erythromycin lactobionate are described. Documented, bilateral sensorineuronal hearing loss developed in both patients and gradually improved when the dose of erythromycin was decreased. Neither patient had severe renal dysfunction (documented clearances of 25 to 30 mL/min), but both had hepatic dysfunction with elevated bilirubin levels. Additionally, both were receiving other ototoxic drugs concurrently. Both patients also had an acute psychotic reaction that was temporally related to the ototoxicity and high-dose erythromycin therapy.

(Arch Intern Med 1986;146:897-899)

×